MAUDE Adverse Event Report: SMITHS MEDICAL ASD, INC. PNEUPAC¿ DISPOSABLE PATIENT CIRCUIT; VENTILATOR, EMERGENCY, POWERED (RESUSCITATOR)

SMITHS MEDICAL ASD, INC. PNEUPAC¿ DISPOSABLE PATIENT CIRCUIT; VENTILATOR, EMERGENCY, POWERED (RESUSCITATOR)
Catalog Number 122003
Medical Device Problem Code Connection Problem (2900)
Health Effect - Clinical Codes Bradycardia (1751); Hyperventilation (1910)
Date of Event 01/05/2017
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Smiths medical has received the sample device.A full evaluation is anticipated, but not yet begun as the device is currently in transit to the investigation site.
 
Event or Problem Description
It was reported that a pneupac¿ patient circuit was in use with a ventilated patient on a portable ventilator when it was observed that the circuitry tubing and the portable ventilator were connected incorrectly.The device issue occurred in a hospital during a computerized tomography (ct) scan.It was noted that it was unclear which end of the tubing should be connected to a given valve.The device had to be disconnected, which caused the patient to decompensate during transport.The patient began "'gasping' for breaths" and developed bradycardia of 30-40bpm.The patient was "manually [bagged]" and also placed on a 100% fio2 portable ventilator and returned to an intensive care unit room, where the patient was reconnected to a ventilator.No permanent injury was reported.The event was considered resolved.
 
Additional Manufacturer Narrative
Two pneupac¿ disposable patient circuits were returned for investigation.One of the devices was returned outside its original packaging and with a peep adaptor which was not included the pneupac¿ disposable patient circuit kit.The second device was received inside its original unopened packaging (lot 019727-1-3).Visual inspection found no damage to either returned circuit.Additionally, it was noted that both disposable patient valves had a clear arrow along with the word "patient" on both sides which indicated which connection goes towards the patient.The device instructions for use (ifu) were included in the pneupac¿ disposable patient circuit kits.The device ifu illustrated the correct assembly of the circuit as well as stated that pre-use checks were to be completed, as per the ventilator user manual, prior to patient use.The incorrect assembly of the circuit would have been highlighted during the pre-use check as the manometer would not have provided the correct reading when the output port on the patient valve was occluded due to the gas being able to escape through the patient valve, exhalation exhaust port.No fault was identified with the returned circuits and all both circuits were found to be correct.It was determined that the root cause of the reported issue was due to the user failing to operate the equipment in accordance with the device ifu.

Brand Name
PNEUPAC¿ DISPOSABLE PATIENT CIRCUIT
Common Device Name
VENTILATOR, EMERGENCY, POWERED (RESUSCITATOR)
Manufacturer (Section D)
SMITHS MEDICAL ASD, INC.
6000 nathan lane north
minneapolis MN 55442
MDR Report Key6403560
Report Number3012307300-2017-00705
Device Sequence Number634923
Product Code BTL
UDI-Device Identifier10610586046063
UDI-Public10610586046063
Combination Product (Y/N)N
Initial Reporter StateCA
Initial Reporter CountryUS
PMA/510(K) Number
K020899
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type User Facility
Report Source health professional,user faci
Initial Reporter Occupation Other
Type of Report Initial,Followup
Report Date (Section B) 04/17/2017
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date04/01/2019
Device Catalogue Number122003
Device Lot Number019727-1-3
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer03/13/2017
Type of Report(Section G)FDA Requested
Initial Date Received by Manufacturer Not provided
Supplement Date Received by ManufacturerNot provided
Initial Report FDA Received Date03/14/2017
Supplement Report FDA Received Date04/17/2017
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;
Patient Age50 YR
Patient Weight73